Statin drugs are the most commonly-used medications for reducing cholesterol levels. They do seem to help prevent cardiovascular disease, though whether they do this through their cholesterol reducing effects is a moot point. And despite them being billed as the wonder-drugs of the age, I think it’s worth bearing in mind that these drugs are not particularly useful. See here for more on this.
Of course the other things about statins is that they are not free from side effects. They are well known to have the ability to induce muscle pain (myalgia) and this appears to have at least some relationship with the fact that they deplete the body of the nutrient known as coenzyme Q10 (CoQ10). In fact, as you can read about here, CoQ10 therapy has been found to be quite an effective treatment for reversing the side-effects of statin drugs.
Another cause of muscular pain is vitamin D deficiency, and I was interested to read about a recent study which looked at the relationship between vitamin D levels and myalgia in more than 600 individuals taking statins . Some of the study subjects had myalgia, while some did not. In those with myalgia, blood vitamin D levels were generally lower (28.6 v 34.2 ng/mL). Also low blood levels of vitamin D were found in 64 per cent of patients with myalgia, compared to 43 per cent of symptom-free individuals.
After this, some of the myalgic patients with vitamin D deficiency were treated with vitamin D at a dose of 50,000 IU each week for 12 weeks. Vitamin D levels rose from an average of about 20 ng/ml to an average of 48 ng/ml. But perhaps most importantly of all, this led to a resolution of myalgia in more than 92 per cent of the individuals treated.
This research, I think, suggests that vitamin D deficiency may be an underlying factor in myalgia in statin-treated individuals. It is perhaps an argument for individuals having their vitamin D levels assessed, particularly if, say, they did not respond to CoQ10 therapy for their myalgic symptoms.
Ahmed W, et al. Low serum 25 (OH) vitamin D levels (<32 ng/mL) are associated with reversible myositis-myalgia in statin-treated patients. Transl Res 2009; 153(1): 11-6.